MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE
Model Number 48345W-02
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/02/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A return material authorization (rma) was issued to evaluate the sureform 45 white reload, however, intuitive surgical, inc.(isi) has not received the reload for evaluation.Therefore, the root cause of the reported failure mode has not yet been determined.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the sureform 45 curved tip stapler stopped stapling about halfway.An error message came that the tissue was too thick and that the reload had to be changed.Upon opening the mouth, another warning came that the blade was exposed.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter on and obtained the following additional information: the stapler reload color involved with the reported event was white.The surgeon selected this particular reload because a vascular stapler for a pulmonary artery is standard.The stapler fire involved with the reported event was the stapler used before during the surgery.The stapler instrument had no issues with the previous staple line.The placement of the stapler and the closing of the stapler went without issues, no alarm on the thickness of tissue.During firing, there was a pausing for compression and after 8mm the stapler refuse to continue.The event did not involve a failure to fire.The event involved a partial fire.The event did not involve tissue being pushed forward/dragged during the firing process.The event did not involve the stapler jaws opening/releasing during the firing sequence.The event involved reload deploying staples unexpectedly.The stapling issue resulted in malformed staples, in c-shaped and y-shaped.The reload had an exposed blade.There were no staples missing from the staple line that fired.There were no holes/gaps observed within the staple line.The reload did not get stuck to tissue.The surgeon did not encounter any obstructions such as clips, staples, or other hard material between the instrument jaws, but there was a staple in the row of the knife when examining ex vivo.The surgeon did not fire over an existing staple line.Buttress material was not used.The surgeon did not experience any clamping issues prior to firing the stapler reload.There was no bleeding observed on the staple line due to the stapler issue.No blood transfusions were administered.The intervention taken to resolve the issue was preparing for thoracotomy, removing the stapler, and placing a new stapler with new stapler reloads.Photographic images of the device(s) or a video recording of the procedure are available for isi review, but they have not yet been received as of the date of this report.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
The sureform 45 stapler (pn 480545-04/lot k15240425-0221) was analyzed, and the complaint was not confirmed by fa.The instrument was placed and driven on an in-house system: the instrument passed the recognition and engagement test 3 times.The instrument moved intuitively with full range of motion in all directions.The instrument grips opened and closed properly several times.The instrument passed the clamping test.The firing test was done two times in different positions and passed each time.The instrument clamped, fired, and unclamped successfully.Visual inspection was performed, and no damage was observed.The instrument was fully functional.Based on the investigation results, customer reported issues may be due to other factors unrelated to the product.The sureform 45 stapler reload was analyzed and the complaint was confirmed by fa.The knife was discovered to be dislodged from its track, resulting in it becoming lodged in the cartridge.This caused the observed damage to the cartridge.Further inspection did not show any damage to the knife.Additionally, a thorough examination of the system logs revealed an error message stating 'tissue too thick to continue', which is likely attributable to the dislodged knife.Common causes of dislodged reloads not determinable/applicable, but may be related to the failure message 'tissue too thick to continue' in this context.The probable root cause of the stapler issue cannot be determined based on the information provided and failure analysis results.The probable root cause of the dislodged reload may be related to the failure message of tissue too thick to continue and the probable root cause of cartridge damage is attributed to dislodged reload.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key21379704
Report Number2955842-2025-01516
Device Sequence Number20901270
Product Code GDW
UDI-Device Identifier10886874117122
UDI-Public(01)10886874117122(10)NA
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 01/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345W-02
Device Catalogue Number48345W
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/21/2025
Supplement Date Received by Manufacturer05/23/2025
Initial Report FDA Received Date02/13/2025
Supplement Report FDA Received Date06/17/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/11/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown